MSD Manual

Please confirm that you are not located inside the Russian Federation

honeypot link

Liver Injury Caused by Drugs

By

Danielle Tholey

, MD, Sidney Kimmel Medical College at Thomas Jefferson University

Last full review/revision Apr 2021| Content last modified Apr 2021
Click here for the Professional Version
Topic Resources
  • Statins pose no additional risks for these people than for those with no liver disease.

  • There are benefits of statin use for treatment of high cholesterol in people with NAFLD and NASH.

A very few drugs damage the liver enough to cause symptoms, such as a yellow color of the skin and eyes (jaundice Jaundice in Adults In jaundice, the skin and whites of the eyes look yellow. Jaundice occurs when there is too much bilirubin (a yellow pigment) in the blood—a condition called hyperbilirubinemia. (See also Overview... read more Jaundice in Adults ), abdominal pain, itching, and a tendency to bruise and bleed.

Medicinal herbs and the liver

Some medicinal herbs (parts of plants used for health benefits) contain substances that can damage the liver. The liver is a prime target for damage because it processes everything that enters the mouth and is swallowed.

Pyrrolizidine alkaloids: Hundreds of herbs contain pyrrolizidine alkaloids, which may damage the liver. These herbs include borage, comfrey, and certain Chinese herbs, such as zi cao (groomwell), kuan dong hua (coltsfoot), qian li guang (liferoot), and pei lan (Eupatorium). Some herbs used to make teas contain pyrrolizidine alkaloids. Sometimes milk, honey, and cereals are contaminated with pyrrolizidine alkaloids, which are then consumed unknowingly.

Pyrrolizidine alkaloids can damage the liver gradually if small amounts are consumed for a long time. Damage can occur more quickly if a large amount is consumed. The hepatic veins may become clogged, blocking blood flow out of the liver.

Other herbs: Liver damage may also result from herbs such as Atractylis gummifera, Camellia sinensis (used to make green and black teas), celandine (in the poppy family), chaparral, Garcinia cambogia (a supplement used to support weight loss), green tea extract (used for weight loss and disease prevention), germander, jin bu huan, kava, ma huang (Ephedra), mistletoe, pennyroyal oil (used to make teas), and syo-saiko-to (a mixture of herbs).

In general, liver doctors recommend avoiding all herbal supplements because of the lack of safety testing by the US Food and Drug Administration (FDA) and the fact that many of these substances can cause liver damage and even liver failure, even in people who do not have any preexisting liver disease.

Risk factors

Generally, the risk of liver damage by drugs is thought to be increased by the following:

  • Age 18 years or over

  • Obesity

  • Pregnancy

  • Consumption of alcohol

  • A genetic makeup that makes people more susceptible to a drug's effects

Drinking alcohol increases the risk of liver damage because alcohol damages the liver Alcohol-Related Liver Disease Alcohol-related liver disease is liver damage caused by drinking too much alcohol for a long time. In general, the amount of alcohol consumed (how much, how often, and for how long) determines... read more Alcohol-Related Liver Disease and thus changes the way drugs are metabolized. In addition, alcohol reduces the body's supply of an antioxidant that helps protect the liver.

Classification

Doctors categorize drug-induced liver damage in various ways, such as by how the drug damages the liver, how liver cells are affected, and which liver enzyme abnormalities are detected by blood tests Liver Blood Tests Liver tests are blood tests that represent a noninvasive way to screen for the presence of liver disease (for example, hepatitis in donated blood) and to measure the severity and progress of... read more . For example, drugs may damage the liver by directly damaging liver cells (hepatocellular), by blocking the flow of bile out of the liver (cholestatic), or by doing both.

Table
icon

Symptoms of Drug-Related Liver Injury

Symptoms of liver disease Overview of Liver Disease Liver disease can manifest in many different ways. Characteristic manifestations include Jaundice (a yellowish discoloration of the skin and whites of the eyes) Cholestasis (reduction or stoppage... read more vary from the general (such as fatigue, a general feeling of being unwell, nausea, itching, and loss of appetite) to the more severe (such as jaundice, an enlarged liver, pain in the upper right part of the abdomen, confusion, disorientation, and reduced alertness).

Diagnosis of Drug-Related Liver Injury

  • A doctor's evaluation

  • Liver blood tests

After stopping the drug suspected of causing damage, doctors repeat liver tests. A significant decrease in liver enzyme levels further supports the diagnosis of drug-induced liver damage.

Liver damage caused by drugs

If liver damage caused by drugs is identified quickly, people have a better prognosis.

Doctors ask which drugs are being taken to determine whether any can cause liver damage. Doctors also do blood tests to measure levels of specific liver enzymes and to evaluate how well the liver is functioning and whether it is damaged (liver tests Liver Blood Tests Liver tests are blood tests that represent a noninvasive way to screen for the presence of liver disease (for example, hepatitis in donated blood) and to measure the severity and progress of... read more ). Drug-induced liver injury (DILI) is likely when results of liver tests are typical of the liver damage usually caused by a drug that the person is taking. Drugs sometimes cause damage after they are stopped, even when the dose was not high, and sometimes it can take several months for DILI to improve. Thus, determining that a drug is the cause is sometimes difficult or impossible.

Liver damage from other causes

Prevention of Drug-Related Liver Injury

When some drugs that can damage the liver (such as statins) are used, doctors sometimes regularly do blood tests to monitor liver enzyme levels. Such monitoring may detect problems early and may help prevent liver damage. For most drugs, monitoring liver enzyme levels is not done.

Treatment of Drug-Related Liver Injury

  • Stopping the drug

  • Administration of antidote if available

  • Sometimes corticosteroids

  • Sometimes liver transplantation

Usually, stopping the drug results in recovery. Drugs to relieve symptoms such as itching can be used.

More Information

The following is an English-language resource that may be useful. Please note that THE MANUAL is not responsible for the content of this resource.

NOTE: This is the Consumer Version. DOCTORS: Click here for the Professional Version
Click here for the Professional Version
Others also read
Download the Manuals App iOS ANDROID
Download the Manuals App iOS ANDROID
Download the Manuals App iOS ANDROID

Test your knowledge

Ischemic Hepatitis
Which of the following is the most common cause of ischemic hepatitis?
Download the Manuals App iOS ANDROID
Download the Manuals App iOS ANDROID
Download the Manuals App iOS ANDROID

Also of Interest

Download the Manuals App iOS ANDROID
Download the Manuals App iOS ANDROID
Download the Manuals App iOS ANDROID
TOP